Health Encyclopedia

How You Can Beat the Stomach-Ulcer Bug

Most peptic ulcers are caused by bacteria called Helicobacter pylori (H. pylori). These bacteria live in the stomach and duodenum (beginning of the small intestine)

The following suggestions can help you know if you have an ulcer and how to get proper treatment.

Illustration of an ulcer
Click to Enlarge

Recognize ulcer symptoms

When H. pylori infects the lining of the stomach, an ulcer appears, although you also can have chronic infection with H. pylori without an ulcer. An ulcer is a small, raw erosion. Stomach acid washes over stomach ulcers and causes a burning or gnawing pain in your abdomen. The pain may wake you at night. Ulcers in the small intestine can cause similar pain. This pain is often eased by eating, but it usually returns within a few hours. Other symptoms of peptic ulcers include changes in appetite, belching, feeling bloated, weight loss, nausea, and vomiting. If you have stomach pain that recurs, don't dismiss it as indigestion or upset stomach. It could be the sign of an ulcer.

Get help

See your doctor immediately if you are having sudden sharp and severe stomach or abdominal pain, notice any black or bloody stools, bloody vomit, or vomit that looks like coffee grounds. Your health care provider will probably do a full medical evaluation. He or she may then refer you a gastroenterologist to confirm that you have an ulcer. The specialist will take a biopsy of your stomach to confirm that you have an H. pylori infection. This test is usually a minor endoscopic procedure. If you do have an H. pylori infection, you'll probably be prescribed medication. Left untreated, the ulcer can bleed or cause an obstruction in the stomach. It can also cause perforation and peritonitis, which require emergency surgery.

Take your medicine

If you have an H. pylori infection, you will probably need to take a combination of three or four oral medications. These usually include one or two antibiotics, an H2 blocker or proton pump inhibitor (PPI), and a stomach-lining protector. It's important to take your medication as directed so your ulcer will heal. It will also reduce the chances that the ulcer will return.

Be careful taking NSAIDs

H. pylori isn't the only cause of peptic ulcers. If you regularly take nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen, you're at a higher risk of developing peptic ulcers. People taking NSAIDs are at especially high risk if they're older than 60, have a history of peptic-ulcer disease, are smokers, have multiple medical problems, use steroid medications, or have kidney failure.